/clinical/,/clinical/pted/,/clinical/pted/hffy/,/clinical/pted/hffy/surgery/,

/clinical/pted/hffy/surgery/5838.hffy

201509273

page

100

UWHC,UWMF,

Clinical Hub,Patient Education,Health and Nutrition Facts For You,Surgery

Prednisone, Methylpred, Dexamethasone, Hydrocortisone Withdrawal (5838)

Prednisone, Methylpred, Dexamethasone, Hydrocortisone Withdrawal (5838) - Clinical Hub, Patient Education, Health and Nutrition Facts For You, Surgery

5838



Prednisone, Methylpred, Dexamethasone, Hydrocortisone,
Withdrawals

Prednisone is a man-made hormone. Cortisol is the natural hormone made and released by the
adrenal glands.

When you take prednisone, your adrenal glands stop making their own hormone. After you stop
taking it, your adrenal glands need time to resume their normal function. The amount of time
your adrenal glands need to fully recover depends on how long you took prednisone and the
amount you took.

Tapering or weaning the drug gives the adrenal glands time to return to their normal function.
Prednisone should never be stopped all of a sudden. Even if you slowly taper or wean off it, you
may still have withdrawal. These symptoms can mimic many other medical problems.

Withdrawal Symptoms

· Weakness
· Fatigue
· Decreased appetite
· Nausea
· Vomiting
· Diarrhea
· Rapid heart rate
· Dizziness
· Fainting
· Low blood pressure

The greatest risk to your health during withdrawal is that your body cannot respond to physical
stress such as trauma and infection. Late symptoms of withdrawal are fever, shock, and death.

As you taper or wean off your prednisone, be aware of these symptoms. If you have any
symptoms, contact your health care provider. We may need to increase your dose and have the
taper go at a slower rate. You may need to be in the hospital.




Your health care team may have given you this information as part of your care. If so, please use it and call if you
have any questions. If this information was not given to you as part of your care, please check with your doctor. This
is not medical advice. This is not to be used for diagnosis or treatment of any medical condition. Because each
person’s health needs are different, you should talk with your doctor or others on your health care team when using
this information. If you have an emergency, please call 911. Copyright © 9/2015 University of Wisconsin Hospitals
and Clinics Authority. All rights reserved. Produced by the Department of Nursing. HF#5838